Alert archive / North Carolina / Tornado Warnings in 1998

Tornado Warning 18, NWS Newport/Morehead City, NC

August 26, 1998Jones County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Aug 26, 1998, 5:18 PM EDT for Jones County, North Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 1998, 5:18 PM EDT (21:18 UTC)
Expired
Aug 26, 1998, 6:05 PM EDT
In force
47 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Jones County, NC

The radar

The Morehead City radar (KMHX), 52 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 5:00 PM EDTTornado WatchSPC12 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.3 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1998-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1998-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
356 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMHX 262109 RRA
TORMHX
NCC103-262205-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
518 PM EDT WED AUG 26 1998

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* TORNADO WARNING FOR...
  JONES COUNTY

* UNTIL 605 PM EDT

* AT 510 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A TORNADO NEAR MAYSVILLE... MOVING NORTHWEST AT 50 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  NEAR COMFORT BY 525 PM EDT


IF YOU ARE IN THESE AREAS... TAKE COVER IN A STRONG BUILDING IN A
SMALL INTERIOR ROOM ON THE LOWEST FLOOR AWAY FROM WINDOWS. ABANDON
CARS AND MOBILE HOMES.

RVT/CGG-G

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Aug 26, 2:40 PM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 26, 2:40 PM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
240 PM EDT WED AUG 26 1998

RDU: LOWS TONIGHT MID TO UPPER 70S.  CATAGORICAL POPS TONIGHT WITH
HIGHEST POS THU NE.  SHOULD SEE IMPROVMENT WHEN BONNIE MOVES EAST OF
AREA BUT THIS COULD TAKE LONGER THAN CURRENT FCST...ESP IF LATEST
ETA IS IN THE BALLPARK.

CWF: WILL AWAIT LATEST ADVY BUT WILL HOLD ONTO HURRICANE FORCE WINDS
LONGER TONIGHT WITH SLOW MOVEMENT OF STORM.  THINK POST STORM SWELLS
WILL KEEP SCA CONDITIONS GOING THROUGH FRI.

DISC: OBVIOUSLY FCST WILL BE TIED TO OFFICIAL NHC TRACK.  STARTING
TO GET SUSTAINED TROPICAL STORM FORCE WINDS ALONG THE COAST S OF HAT
WITH OCCASIONAL GUSTS IN SQUALLS TO HURRICANE FORCE.  THINK AREA S
OF KINSTON TO HAT LINE WILL SEE HURRICANE FORCE WINDS DEVELOPING
AROUND/BY 00Z WITH A SLOW DECREASE AFTER MIDNIGHT.  ONCE EYE
COMPLETELY MAKES LANDFALL FOCUS WILL SHIFT FROM WIND DAMAGE TO FLOOD
PROBLEMS.  LATEST ETA HAS ME CONCERNED ABOUT POSSIBLE MAJOR FLOODING
WITH STALLED OUT TROPICAL SYSTEM. NOT SURE TROF WILL KICK OUT STORM
AS ADVERTISED AS CURRENT NNW TRACK MAY BE DUE TO MOMENTUM.  LOTS TO
CONSIDER.

.MHX...HURRICANE WARNING COAST AND SOUNDS.
       FF WATCH
       INLAND HIGH WIND WARNING COASTAL PLAINS.

ELARDO

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 4:58 PM EDTTornado WarningMHXOnslow32 min
Aug 26, 5:07 PM EDTTornado WarningMHXHyde, Tyrrell48 min
Aug 26, 5:45 PM EDTFlash Flood WarningMHXBeaufort, Pitt4 hr

Nearby

Tornado Warnings in North Carolina, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.